Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 152, NWS Wilmington, OH

August 20, 2005Scioto County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 20, 2005, 6:34 PM EDT for Scioto County, Ohio. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2005, 6:34 PM EDT (22:34 UTC)
Expired
Aug 20, 2005, 7:00 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Scioto County, OH

The radar

The Cincinnati radar (KILN), 103 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:45 PM EDTTSTM WND DMGPortsmouth, OHPOWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 4:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2933 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.1
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 202233
SVRILN
OHC145-202300-
/O.NEW.KILN.SV.W.0152.050820T2234Z-050820T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
634 PM EDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SCIOTO COUNTY IN OHIO

* UNTIL 700 PM EDT

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR MCDERMOTT...MOVING EAST AT
  40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PORTSMOUTH...
  NEW BOSTON...
  SCIOTODALE...
  WHEELERSBURG...
  SOUTH WEBSTER...

IN ADDITION...SCIOTOVILLE...MINFORD...PORTSMOUTH REGIONAL AIRPORT AND
LYRA ARE NEAR THE PATH OF THIS SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3890 8310 3872 8311 3868 8272 3881 8266
      3891 8276

$$
2 follow-up statements
000 
WWUS51 KILN 202245
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
645 PM EDT SAT AUG 20 2005

OHC145-202300-
/O.CON.KILN.SV.W.0152.000000T0000Z-050820T2300Z/
SCIOTO OH-
645 PM EDT SAT AUG 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR
EASTERN SCIOTO COUNTY...

AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR MINFORD...MOVING
EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
SOUTH WEBSTER.

IN ADDITION...LYRA IS NEAR THE PATH OF THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3890 8300 3873 8299 3868 8272 3881 8266
      3891 8276

$$
000 
WWUS51 KILN 202300
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
700 PM EDT SAT AUG 20 2005

OHC145-202310-
/O.EXP.KILN.SV.W.0152.000000T0000Z-050820T2300Z/
SCIOTO OH-
700 PM EDT SAT AUG 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCIOTO COUNTY EXPIRES
AT 700 PM EDT...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA AND WEAKENED BELOW
SEVERE LIMITS...THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3890 8300 3873 8299 3868 8272 3881 8266
      3891 8276

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:15 PM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 20, 2:15 PM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
215 PM EDT SAT AUG 20 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
A COLD FRONT WILL PASS ACROSS THE REGION LATE TODAY INTO THE
OVERNIGHT.  WITH CAPES OVER 3000 J/KG AND SEVERAL OTHER PARAMETERS
BEING QUITE IMPRESSIVE...SEVERE WX WILL POSSIBLE THIS AFTERNOON INTO
THE EVENING IN ADVANCE OF THE FRONT.  IN RESPONSE...SPC HAS ISSUED A
SEVERE THUNDERSTORM WATCH UNTIL 7 PM EDT FOR THE FCST AREA.  THE
MAJOR THREAT WOULD BE DAMAGING WINDS ALTHOUGH LARGE HAIL AND
ROTATIONAL STORMS CANNOT BE RULED OUT.

FOR SUNDAY...A SECONDARY FRONT WILL PASS ACROSS THE AREA.  GUIDANCE
POPS ARE MINISCULE AND FCST SNDGS LOOK TOO DRY TO SUPPORT MEASURABLE
PCPN SO WILL KEEP FCST DRY SUNDAY AND SUNDAY NIGHT.  MAV GUIDANCE
HIGH TEMPS LOOK SLIGHTLY HIGH...AS TEMPS WILL LIKELY RANGE FROM THE
LOW TO MID 80S.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
HIGH PRESSURE WILL KEEP THE REGION DRY THROUGH MOST OF THE WEEK.
TEMPERATURES WILL BE BELOW NORMAL EARLY IN THE WEEK AND GRADUALLY
WARM UP THERE AFTER. LATEST GUIDANCE SUGGESTS A COLD FRONT WILL BE
APPROACHING BY SATURDAY WHICH WILL BRING THE NEXT CHANCE OF SHOWERS
AND THUNDERSTORMS.

&&

.AVIATION (18Z-18Z)...
CONVECTIVE LINE RAPIDLY DEVELOPING ACROSS INDIANA AND PUSHING EAST.
HAVE TRIED TO TIME THIS INTO TERMINALS. HAVE INSERTED TEMPO GROUPS
FOR ALL SITES...18-22Z FOR KDAY...19-23 FOR KCVG...KLUK AND KILN
AND 20-24Z FOR KCMH AND KLCK. CONVECTIVE LINE MOVES THROUGH BY
EVENING. WITH LOW LEVEL MOISTURE LINGERING...HAVE KEPT VFR
VISIBILITIES FOR SUNDAY MORNING.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 20, 5:40 AM EDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
540 AM EDT SAT AUG 20 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210940-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
540 AM EDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND
EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP IN THE UNSTABLE
AIRMASS AHEAD OF THIS FRONT. THE STORM PREDICTION CENTER HAS
INDICATED THAT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY
AND THIS EVENING ACROSS THE ENTIRE AREA. DAMAGING WINDS WILL BE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING FOR THE
ENTIRE AREA.

In the hours before

Special weather statement, Aug 20, 6:22 PM EDT, 12 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
622 PM EDT SAT AUG 20 2005

...SEVERE THUNDERSTORM WATCH 737 WILL BE ALLOWED TO EXPIRE AT 7 PM
EDT..

THE LINE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE AREA HAS
WEAKENED.  THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED
TO EXPIRE.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:17 PM EDTSevere Thunderstorm WarningILNDarke43 min
Aug 20, 2:54 PM EDTSevere Thunderstorm WarningILNHardin51 min
Aug 20, 3:07 PM EDTSevere Thunderstorm WarningILNChampaign, Miami, Shelby38 min
Aug 20, 3:10 PM EDTSevere Thunderstorm WarningILNLogan, Union50 min
Aug 20, 3:24 PM EDTSevere Thunderstorm WarningILNPreble32 min
Aug 20, 3:25 PM EDTSevere Thunderstorm WarningILNChampaign, Clark50 min
Aug 20, 3:29 PM EDTSevere Thunderstorm WarningILNHamilton46 min
Aug 20, 4:08 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton, Warren52 min
Aug 20, 4:45 PM EDTSevere Thunderstorm WarningILNFayette, Pickaway35 min
Aug 20, 5:12 PM EDTSevere Thunderstorm WarningILNFairfield35 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.